Peer-reviewed article
Marked elevation of alkaline phosphatase in an infant treated with levetiracetam: A case report.
Kim Dao, Emmannuella Bonègre, Hassib Chehade, Sébastien Lebon ·
Summary
Written by AI, not yet AICS's view · claude-haiku-4-5-20251001This is a medical case report about an infant who developed elevated alkaline phosphatase levels while taking levetiracetam (a seizure medication). The elevation was temporary and reversed after the drug was stopped. The report suggests this is a rare but reversible side effect that doctors should monitor for, especially with long-term treatment.
Key points
- Levetiracetam caused marked elevation of alkaline phosphatase in an infant
- Alkaline phosphatase normalized within four weeks of stopping the medication
- Other liver function tests and bone turnover markers remained normal
- The patient was asymptomatic throughout
- This is a rare adverse effect that should be monitored during long-term therapy
Limitations
This is a single case report and cannot demonstrate how common this effect is or identify which children are at risk. It does not evaluate the effectiveness of levetiracetam for treating epilepsy, only documents one potential side effect.
Abstract
Levetiracetam (LEV) is widely used in the treatment of pediatric epilepsy and is typically well tolerated. We hereby present a case involving an infant who exhibited a notable and isolated elevation of alkaline phosphatase (ALP) during a treatment of LEV, with subsequent normalization following drug cessation. Liver function tests and bone turnover markers remained within normal limits, and the patient was asymptomatic. ALP levels returned to normal within four weeks of discontinuing LEV. LEV may cause significant, reversible ALP elevation in children, most likely due to bone origin. Although rare, this potential adverse effect should be considered, particularly during long-term therapy.